Pain killers and warfarin: A lethal combination?
Warfarin (Coumadin) is effective in the prevention of blood clots (thromboembolism) and is frequently prescribed for atrial fibrillation and other conditions requiring anticoagulation. It is a highly toxic drug and its actual level in patients must be monitored frequently. The level is measured with the prothrombin time test and expressed in terms of International Normalized Ratio (INR). An INR of 2.0 to 3.0 is deemed optimum in most patients while an INR of 4.0 or greater markedly increases the risk of internal hemorrhage particularly in the brain.
Now researchers at the Harvard Medical School report that people who take both warfarin and acetaminophen (Tylenol, Paracetemol) vastly increase the risk of elevating their INR above 4.0 and thereby multiply their chances of suffering internal bleeding. Acetaminophen is the most frequently used medication in the United States and many patients on warfarin routinely take it.
The Harvard study involved 93 patients whose routine prothrombin test had produced results above 6.0 and 196 controls whose results were in the target range of 2.0 to 3.0. Patient interviews were conducted within 24 hours of the test results becoming available and covered the use of medications and alcohol and the intake of foods rich in vitamin-K during the previous week. The correlation between acetaminophen use and INR was quite astonishing. Patients who had taken four or more regular strength (325 mg) tablets per day for a week were 10 times more likely to have an INR of 6.0 or greater than were the controls. Even just taking two to three tablets a day for a week increased the risk of a dangerously high INR by a factor of almost seven. In general, the use of acetaminophen was much higher among cases (56 per cent) than among controls (36 per cent) and the average amount consumed per week was approximately 21 tablets among cases and only 9 tablets among controls.
Several other medications were also found to increase INR as was advanced cancer. Patients with advanced malignancy taking standard dosages of warfarin were found to have a 16-fold increase in their risk of having an INR of 6.0 or higher. On the other hand, patients who regularly consumed alcohol lowered their risk of developing high INRs as did people eating a diet rich in vitamin K-containing foods.
The researchers conclude that acetaminophen usage is an important risk factor and recommend increased monitoring of INR values to reduce the frequency of dangerously high levels of anticoagulation. Dr. William Bell, MD of the Johns Hopkins University School of Medicine suggests in an accompanying editorial that patients on warfarin who also take acetaminophen need to have their prothrombin time checked once or twice a week to ensure that their INR does not exceed 4.0.
Hylek, Elaine M., et al. Acetaminophen and other risk factors for excessive warfarin anticoagulation. Journal of the American Medical Association, Vol. 279, March 4, 1998, pp. 657-62
Bell, William R. Acetaminophen and warfarin: undesirable synergy. Journal of the American Medical Association, Vol. 279, March 4, 1998, p. 702-03 (editorial)